Georgia, 2014

Damaging Winds in Georgia, February 21, 2014

February 21, 2014 · NWS JAX · 8 events in 5 counties and zones

A pre-frontal squall line of severe storms tracked across SE Ga during the morning hours and then across NE Fl during the early to mid afternoon hours. Severe storms produced widespread wind damage with a few isolated rotating supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line of severe storms tracked across SE Ga during the morning hours and then across NE Fl during the early to mid afternoon hours. Severe storms produced widespread wind damage with a few isolated rotating supercells. Sufficient heating near the St. Johns river basin produced elevated surface based instability during the afternoon, and updrafts were greatly enhanced by this forcing. A few isolated pre-squall line cells blossomed over Putnam...St. Johns and Flagler counties in the afternoon and produced large hail. A wall cloud was observed with a rotating storm over Putnam county, and a tornado warning was issued for this cell, however, ground based tornadic damage was not reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 21, 3:04 AM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Feb 21, 3:04 AM EST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
304 AM EST FRI FEB 21 2014

...SLIGHT RISK OF SEVERE STORMS TODAY...

.SHORT TERM...

EARLY THIS MORNING...DECENT SOUTH FLOW AT 5-10 KNOTS ACROSS THE
REGION HAS HELD OFF ANY FOG FORMATION AND STRATUS STILL HAS YET TO
FORM AS WELL. A FEW SHOWERS WILL BE POSSIBLE ACROSS THE SUWANNEE
RIVER VALLEY WELL OUT AHEAD OF THE FRONTAL BOUNDARY. TEMPS WILL BE
STEADY IN THE 60S THROUGH THE MORNING HOURS.

TODAY...MODELS IN GOOD AGREEMENT WITH PUSHING COLD FRONTAL BOUNDARY
STEADILY THROUGH THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST AND
HAVE BUMPED UP POPS TO CATEGORICAL (90%) ACROSS THE FORECAST AREA.
STRONG UPPER LEVEL FORCING WILL HELP TO PUSH SQUALL LINE WITH BOW
ECHO/LINE SEGMENTS AHEAD OF THE BOUNDARY AND STILL EXPECT ISOLATED
STRONG TO SEVERE STORMS WITH DAMAGING WINDS THROUGH THE DAY. MAINLY
DURING THE MORNING ACROSS INLD SE GA AND THE SUWANNEE RIVER VALLEY
AND DURING THE AFTERNOON ACROSS FOR COASTAL SE GA AND MOST OF
NORTHEAST FLORIDA. MAX TEMPS WILL SURGE QUICKLY INTO THE 70S AHEAD
OF THE BOUNDARY AND EVEN TO 80 DEGREES ALONG AND SOUTH OF A LINE
FROM PALM COAST TO ST AUGUSTINE.

TONIGHT...FRONTAL BOUNDARY WITH STORM ACTIVITY MOVES OFFSHORE INTO
THE ATLC DURING THE EVENING HOURS...WITH RAIN ENDING FROM NORTHWEST
TO SOUTHEAST ALTHOUGH A FEW ISOLATED SHOWERS WILL LINGER SOUTH AND
EAST OF GAINESVILLE AS THE BOUNDARY STALLS JUST SOUTH OF THE REGION.
LOWS WILL RANGE FROM THE 40S ACRS SE GA TO 50S ACRS NE FL.

SATURDAY...AS HIGH PRESSURE SETTLES JUST NORTH OF THE REGION MODELS
STILL HAVE A WEAK SHORTWAVE TRACKING ALONG THE FRONTAL BOUNDARY
ACROSS CENTRAL FLORIDA THAT MAY TRIGGER A FEW ISOLATED SHOWERS SOUTH
OF A LINE FROM GAINESVILLE TO JACKSONVILLE...BUT OVERALL PCPN
CHANCES REMAIN LOW AT 20%. OTHERWISE SKIES REMAIN MOSTLY CLOUDY DUE
TO UPPER LEVEL CLOUDINESS...BUT SHOULD BE THIN ENOUGH TO ALLOW A
REBOUND BACK INTO THE 60S/LOWER 70S.

SATURDAY NIGHT THROUGH TUESDAY...FRONTAL BOUNDARY WILL LINGER JUST
SOUTH OF THE REGION SATURDAY NIGHT...THEN PUSH BACK NORTH ACROSS THE
REGION SUNDAY AS A WAVE MOVES EAST ALONG IT. ANOTHER FRONTAL WILL
MOVE SOUTHEAST INTO THE REGION MONDAY AND LINGER THROUGH TUESDAY.
THEREFORE...WILL HAVE PRECIPITATION IN THE FORECAST SUNDAY THROUGH
TUESDAY. TEMPERATURES WILL GENERALLY RUN 5 TO 10 DEGREES ABOVE
NORMALS THIS PERIOD.

.LONG TERM...

TUESDAY NIGHT THROUGH FRIDAY...AFTER A LITTLE LULL IN PRECIPITATION
TUESDAY NIGHT...A STRONGER COLD FRONT IS EXPECTED TO MOVE SOUTHEAST
WEDNESDAY...AND PUSH SOUTH OF THE CWA WEDNESDAY NIGHT. HIGH PRESSURE
WILL BUILD SOUTH BEHIND THIS FRONT THURSDAY INTO FRIDAY...WITH A
DRIER BUT COOLER PERIOD. TEMPERATURES WILL TREND TOWARD BELOW NORMAL
READINGS THIS PERIOD...WITH READINGS 5 TO 10 DEGREES BELOW NORMAL BY
FRIDAY.

&&

.AVIATION...
LOW LEVEL MOISTURE WILL CONTINUE TO ADVECT NORTH ACROSS THE REGION
EARLY THIS TAF PERIOD...WITH LOW STRATUS DEVELOPMENT EXPECTED PRE
DAWN. LOW LEVEL WIND SHEAR WILL BE POSSIBLE THIS MORNING. A COLD
FRONT WILL CROSS AREA TAF SITES FROM THE WEST DURING THE MID
AFTERNOON...WITH SHOWERS AND STORM DEVELOPING AHEAD AND ALONG IT.
THE BEST CHANCE FOR STRONGER STORMS AT AREA TAF SITES WILL COME
BETWEEN 16Z AND 20Z...JUST AHEAD OF FRONTAL PASSAGE. CONDITIONS ARE
EXPECTED TO RAPIDLY IMPROVE FRIDAY EVENING FOLLOWING THE FRONT.

&&

.MARINE...
SOUTH WINDS WILL INCREASE TO 15 TO 20 KNOTS TODAY AHEAD OF THE COLD
FRONT JUST BELOW ADVISORY LEVELS WITH SEAS IN THE 4-6 FT RANGE THEN
SHIFTING OFFSHORE THIS EVENING BEHIND THE FRONTAL PASSAGE AND
WEAKENING OVERNIGHT WITH A NORTH FLOW AROUND 15 KNOTS EXPECTED ON
SATURDAY AS HIGH PRESSURE BUILDS NORTH OF THE REGION. A SERIES OF
FRONTAL BOUNDARIES WILL AFFECT THE REGION SUNDAY THROUGH TUESDAY
WITH WAVES OF SHOWERS. SMALL CRAFT CONDITIONS WILL BE POSSIBLE
MONDAY. A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION
WEDNESDAY. WINDS AND WAVES ARE EXPECTED TO PICK UP FOLLOWING THIS
BOUNDARY WITH GALE FORCE WINDS POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

RIP CURRENTS: LOW RISK WITH SOUTH FLOW BECOMING OFFSHORE TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  43  70  47 /  90  10  10  10
SSI  72  52  65  51 /  90  20  10  10
JAX  75  50  70  51 /  90  30  10  10
SGJ  75  56  66  56 /  90  40  20  10
GNV  76  54  73  53 /  90  40  20  10
OCF  79  57  75  56 /  80  40  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/STRUBLE
Hazardous weather outlook, Feb 21, 6:42 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
642 AM EST FRI FEB 21 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-221100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
642 AM EST FRI FEB 21 2014

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHY DENSE FOG THIS MORNING...GENERALLY ALONG AND EAST OF A LINE
FROM OCALA TO ST AUGUSTINE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR INLAND SOUTHEAST
GEORGIA...AND THE SUWANNEE VALLEY OF NORTHEAST FLORIDA UNTIL 2 PM.

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TODAY WITH
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. A FEW STORMS MAY
BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AS WATCHES ARE ISSUED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE IS CONSIDERING THE
DISCONTINUANCE...OR REDUCED ISSUANCE...OF THIS PRODUCT. PLEASE
FORWARD COMMENTARY ON THE HAZARDOUS WEATHER OUTLOOK PRODUCT TO
OUR METEOROLOGIST IN CHARGE...SCOTT CORDERO...AT
SCOTT.CORDERO@NOAA.GOV. THIS WILL IN NO WAY AFFECT NOAA WEATHER
RADIO...BUT ONLY PERTAINS TO THE HAZARDOUS WEATHER OUTLOOK
PRODUCT WHICH SUMMARIZES ADVISORIES...WATCHES...AND WARNINGS
WHICH ARE ALREADY IN EFFECT.

In the hours before

Special weather statement, Feb 21, 6:15 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
615 AM EST FRI FEB 21 2014

FLZ033-037-038-040-211400-
FLAGLER-MARION-PUTNAM-ST JOHNS-
615 AM EST FRI FEB 21 2014

...PATCHY DENSE FOG ACROSS PORTIONS OF FLAGLER, PUTNAM, MARION AND ST
JOHNS COUNTIES EARLY THIS MORNING...

PATCHY DENSE FOG WITH LOCAL VISIBILITIES ONE QUARTER MILE OR LESS
WILL BE POSSIBLE SOUTH OF A LINE FROM OCALA TO PALATKA TO ST AUGUSTINE
THIS MORNING...MAINLY NEAR RIVERS AND LAKES OF THE MIDDLE ST JOHNS
RIVER BASIN. TRAVELERS SHOULD BE PREPARED FOR RAPID REDUCTIONS IN
VISIBILITY. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...
AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. CONDITIONS WILL IMPROVE BY
THE MID MORNING HOURS.

HESS

The radar

The Moody AFB radar (KVAX), 70 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
February 21, 9:10 AM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -82.850

Numerous tree were blown down throughout the county.

Thunderstorm Wind, Echols

When
February 21, 9:35 AM EST
Where
Echols County, 2.97 mi W of Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.700, -83.080

Trees were blown down in the western tier of the county.

Thunderstorm Wind, Wayne

When
February 21, 10:30 AM EST
Where
Wayne County, 2.83 mi NNE of Redland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.660, -81.970

A metal shed was damaged with 10 to 12 trees blown down. The damage path was about 100 yards wide and 100 yards long near Williams Road and Tank Road. The time of damage was based on radar.

Thunderstorm Wind, Wayne

When
February 21, 10:30 AM EST
Where
Wayne County, 1.18 mi W of Doctortown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.650, -81.850

Two large trees were blown down onto a building which caused damage near U.S. Highway 84 about 1 mile south of the Altamaha River.

Thunderstorm Wind, Wayne

When
February 21, 10:30 AM EST
Where
Wayne County, 2.15 mi NNE of Drawdy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.630, -81.920

A barn was damage and trees were blown down near Williams Road. The time of the event was based on radar.

Thunderstorm Wind, Charlton

When
February 21, 10:30 AM EST
Where
Charlton County, 15.56 mi W of Paxton
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
30.820, -82.340

Trees were blown down in the Okefenokee State Park. A tour boat that was out in the swamp had to be brought into port.

Thunderstorm Wind, Camden

When
February 21, 11:26 AM EST
Where
Camden County, 0.91 mi SW of Colesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.910, -81.710

Strong gusty winds were estimated between 55-60 mph near Colesburg Tompkins Road and Highway 17 south of Woodbine.

Thunderstorm Wind, Camden

When
February 21, 11:40 AM EST
Where
Camden County, 1.37 mi WSW of White Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.020, -81.740

Strong thunderstorm winds blew down a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491833, 491832, 491828, 491829, 491830, 491831, 491834, 491827.